Which drugs can cause peripheral neuropathy?

Written by marjorie a. burke
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Which drugs can cause peripheral neuropathy?
(http://www.library.thinkquest.org)

Peripheral neuropathy refers to damaged or diseased nerves that are not part of the brain and spinal cord, specifically the nerves that carry messages from the brain and spinal cord to muscles, skin, internal organs and joints throughout the body.

Peripheral neuropathy is not a disease but a symptom with an underlying cause. It has one of three causes. Because peripheral neuropathy caused by medications is neither hereditary nor idiopathic (cause unknown), it is considered an acquired neuropathy.

Other People Are Reading

Drugs That Can Cause Peripheral Neuropathy

Several categories of drugs prescribed for the treatment of other diseases or disorders may result in acquired peripheral neuropathy, including: • Heart and blood pressure medicines, including amiodarine, hydralazine and perhexiline; • Cancer-fighting drugs, including Taxol, Taxotere, vincristine and cisplatin (see below); • Infection-fighting drugs, including metronidazole, nitrofurantoin, thalidomide and isoniazid; • Several HIV-fighting drugs; • Cholesterol-reducing drugs containing lovastatin, indapamid and gemfibrozi; • Fluoroquinone antibiotics

According to the Neuropathy Association, drug-induced peripheral neuropathy is not common, with the exception of that caused by cancer drugs.

Special Problems for Cancer Patients

Peripheral neuropathy caused by various chemotherapy agents---also referred to as CIPN by the American Cancer Society---can be especially problematic because of the life-threatening nature of some types of cancer. If the chemotherapy-induced neuropathy is too severe for the patient to endure, the dosage levels and administration timeline may need to be adjusted or even halted. Unfortunately, a lower dose or discontinued chemotherapy treatment does not guarantee abatement of symptoms if the damage is irreversible.

Symptoms

The symptoms of peripheral neuropathy depend on the type of nerve or nerves affected.

Motor nerve damage can cause loss of muscle control and muscle tissue, cramping, loss of dexterity and weakness. Sensorimotor disorders include tingling, numbness or loss of sensation, pain, abnormal sensation, burning and twitching. Symptoms of sensory and motor nerve damage usually first occur in the feet, legs, fingers, hands and arms.

Autonomic nerves control involuntary functions related to internal organs. Damage to these nerves can result in, for example, blood pressure concerns, incontinence, diarrhoea and blurred vision.

Because peripheral neuropathy has a number of causes, promptly report any symptoms to your doctor so that testing can determine the actual cause and an appropriate treatment plan can be developed.

Treatment Options

Depending on the severity of your symptoms, your doctor may recommend over-the-counter pain relievers or stronger drugs for pain; he also may prescribe anticonvulsants or antidepressants for some types of pain symptoms. The offending medication may be stopped or its dosage adjusted, or it may be replaced. Peripheral neuropathy caused by drugs can be reversible.

Warning

Never discontinue use of a prescribed medication without being instructed to do so by your doctor. If you have peripheral neuropathy symptoms, they are not necessarily because of the drug. Always consult your doctor so that the cause and treatment of peripheral neuropathy can be determined.

Don't Miss

Resources

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.